Thunderstorm Wind, Pittsylvania
- When
- June 12, 12:30 PM EST to 1:30 PM EST
- Where
- Pittsylvania County, Countywide
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.833, -79.400
Thunderstorm winds downed trees onto Route 47, 3 miles northeast of Wylliesburg, across Pittsylvania County, and across Henry County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms on the 12th produced damaging winds.Thunderstorm winds downed trees onto Route 47, 3 miles northeast of Wylliesburg, across Pittsylvania County, and across Henry County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 12, 12:08 PM EST, 22 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG, VA 108 PM EDT THU JUN 12 2003 QUICK UPDATE ALREADY SENT FOR SVR TSTM WATCH 527 FOR MUCH OF THE CWA. OTRW FEW ADDED CHANGES. ------------------------------------------------------------------ SATELLITE PICS SHOWING UPPER VORTEX NOW MOVING INTO THE OHIO VALLEY WITH TRAILING S/W AXIS APCHG FROM THE WEST. IN ADVANCE OF THIS FEATURE...MAIN CONCERN EARLY ON WITH OLD BOUNDARIES AROUND FROM LAST NIGHT ESPCLY ALONG THE SRN BLUE RIDGE PER MSAS ANLYS. MODIFIED 12Z RAOBS NOT QUITE AS UNSTABLE AS WED WITH 5H TEMPS ACTUALLY WARMER BUT BETTER CONDS ALOFT GIVEN INCREASING SWLY JET WITH HEIGHT. ALSO MAY TAKE A BIT LONGER FOR DEEP INSTAB TO DEVELOP TODAY PER CURRENT MID DECK AND IDEA THAT ATMOS GOT WORKED OVER A BIT LAST EVENING. THUS WILL DO SOME CLEANUP OF THE EARLIER PACKAGE...WITH FOCUS EARLY ON ACROSS THE S WHERE HIGHER HELICITY VALUES MAY PROMOTE ISOLD STRONGER STORMS ALONG RESIDUAL BOUNDARY. THEN EXPECT CONCERN TO SHIFT TO MORE BANDED NATURE TSRA OVER THE WEST AS UVV UNDER UPPER VORT SHIFTS ACROSS DURING BEST HEATING. WITH HIGH PWATS AND SOME TRAINING POTENTIAL COULD BE MORE FLOODING PROBLEMS ALTHO SINCE LOCALIZED WONT ISSUE WATCH FOR NOW. TEMPS APPEAR ON TRACK ALTHO LIKELY A NOTCH LOWER THAN YDA. .RNK... NC...NONE. VA...NONE. WV...NONE. JH
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-122100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1210 PM EDT THU JUN 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE SERVICE AREA THIS AFTERNOON. DAMAGING WIND AND POTENTIAL FOR FLASH FLOODING ARE THE MAIN THREATS. HOWEVER...IF WIND FIELDS IN THE UPPER ATMOSPHERE STRENGTHEN DURING THE AFTERNOON...THIS MAY SUPPORT THE FORMATION OF SUPERCELL STORMS WITH ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN... THE NATIONAL WEATHER SERVICE IS STILL CONCERNED ABOUT REPETITIVE RAINFALL. THE WET PATTERN...WHICH IS FORECAST TO CONTINUE THROUGH THIS UPCOMING WEEKEND...FAVORS THE POSSIBILITY OF SMALL STREAM OR RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER NOON TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1103 AM EDT THU JUN 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM SUGAR GROVE VA FLASH FLOOD
06/11/03 SMYTH FLOODING OF ROUTE 695 BY
FLINT CREEK. FLOODING
ALONG ROUTE 16 NEAR ITS
INTERSECTION WITH CEDAR
SPRINGS ROAD. REPORTED BY
SPOTTER.
0900 PM COUNTY WIDE VA FLOODING
06/11/03 SMYTH NUMEROUS COUNTY ROADS
PARTIALLY WASHED OUT
AND/OR DAMAGED DUE TO
FLOODING. NONE CLOSED
COMPLETELY. WORST DAMAGE
IN THE MARION AND ATKINS
SECTION OF THE COUNTY.
REPORTED BY VDOT.NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-122100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1155 AM EDT THU JUN 12 2003 SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS EARLY THIS AFTERNOON...AND THEN SPREAD NORTHEAST ACROSS THE REMAINDER OF THE AREA INTO THIS EVENING. SOME OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS AND TORRENTIAL DOWNPOURS. IF THE STORMS STRENGTHEN AND BECOME ORGANIZED INTO SUPERCELLS...THE POTENTIAL ALSO EXISTS FOR AN ISOLATED TORNADO. IN ADDITION...HEAVY RAINFALL IN A SHORT PERIOD OF TIME COULD RESULT IN ISOLATED FLASH FLOODING. STORMS THIS AFTERNOON MAY CONTAIN RAIN RATES OF 3 INCHES PER HOUR. IF A SERIES OF THUNDERSTORMS HAPPEN TO TRAIN OVER THE SAME AREA...ESPECIALLY IN SPOTS THAT RECEIVED HEAVY RAIN OVER THE PAST FEW DAYS...FLOODING OF DITCHES AND LOW LYING AREAS WILL OCCUR. SPOTTER ACTIVATION MAY BE REQUIRED FOR THE THE AFTERNOON AND EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JH
The Roanoke radar (KFCX), 81 km away, was scanning. The volume nearest the first event began at 17:30 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364457, 5364456, 5364458.